Assuming you’re eating well, sleeping well, exercising
and tending to your relationships, the next best optimal
health step you can take after the age of fifty is to
avoid prescription drugs. All
prescription drugs - without exception - have side effects.
The most common cause of side effects is the simple fact
that prescription drugs are highly concentrated and usually
not found in nature, so they’re hard on the liver.
Once your liver is chronically stressed by taking a drug
every day, any other stress you put on it, such as exposure
to toxins (think car exhaust, paint fumes, pesticides,
excess alcohol etc) can compromise your health. As we
age, the liver loses some of its efficiency, so prescription
drugs add insult to aging.
Once you start mixing drugs the side effects multiply
and magnify. Side effects can be subtle at first, and
you may not attribute them to the drug you’re taking.
Common examples include mild symptoms of:
- Muscle weakness
- A bit of dizziness when you first stand up
- Trouble thinking clearly
- Uncharacteristic depression
Millions of people over the age of fifty are tired, weak,
depressed and mentally dulled out because of prescription
side effects, and yet are blaming it on aging.
Yes, aging can have all those effects on us, but prescription
drugs can advance and accelerate the process.
There are times in all our lives when we need a quick
patch or remedy for a few days or a few weeks, but the
minute your doctor suggests that you need to be taking
a drug every day indefinitely, the hairs on the back of
your neck should stand up.
Drugs that can Cause Osteoporosis
A perfect example of how prescription drugs can ruin your
health without you or your doctor even realizing it, is
drugs that cause osteoporosis.
We’ve known for decades that certain medications
can contribute to bone
loss. They include steroids such as prednisone, and
calcium-channel blocking drugs for hypertension such as
Procardia and Norvasc. Now we can add two other drugs
to the list: acid-suppressing drugs used for heartburn,
such as Prilosec, Prevacid and Nexium; and selective serotonin
reuptake inhibitor (SSRI) antidepressants
such as Celexa, Zoloft, Prozac and Paxil.
Heartburn or Hip Fracture?
The heartburn drug study examined the medical records
of 13,000 people who had suffered a hip fracture, and
compared them with 135,000 similar people who had never
had a hip fracture.
Those who had used the family of heartburn drugs known
as proton pump inhibitors (PPIs) for more than a year
had a whopping 44 percent higher risk of hip fracture.
Those taking the drugs at the highest doses for the longest
period of time had the highest risk of hip fracture. Critics
of the study point out that so-called “retrospective”
research looking back at medical records tends to be less
accurate, but even if the PPI users had a 22 percent risk
instead of 44 percent risk, it would still be a very high
It’s theorized that the PPIs probably cause bone
loss that leads to hip fracture by interfering with the
absorption of nutrients that build bone, such as calcium
and other minerals.
The PPIs can be a very useful short-term solution for
stopping heartburn, but it’s important to make the
lifestyle changes that can prevent heartburn and get off
the drugs. For more information on preventing heartburn:
What Your Doctor May Not Tell You about Heartburn.
The research on SSRIs and bone loss is smaller but still
important. This was a Canadian study done at McGill University
that began with a pool of 5,008 randomly selected people
over 50 and followed them for five years. Of that group,
137 were taking SSRIs, and they were found to have 2.1
times the risk of bone fractures. Although this was a
relatively small group taking the SSRIs, the researchers
took into account many other risk factors for bone fractures
and still got the same result. Some critics argue that
people who are depressed fall more often, but the study
showed that the SSRI users had “fragility”
fractures, meaning broken bones caused by relatively minor
incidents like falling out of bed - in other words, it
didn’t take much for their bones to break.
The Prescription Drug Triple Bone Whammy
It’s not uncommon at all to find senior citizens
on multiple prescription drugs. Some of the most common
include prednisone, calcium channel blockers and proton-pump
inhibitors - all now linked to bone fractures. There are
many reasons to avoid prescription drugs in general, and
now we can add bone loss to the list.
Complementary health practitioners such as Naturopathic
Doctors can also help you can make the necessary lifestyle
modifications to avoid unnecessary medications to make
every year a healthy one.